Statins Drugs Can Cause Tendon Damage

Statins Drugs Can Cause Tendon Damage

Statins drugs can cause tendon damage. A New study shows how it happens. Statins drugs to control cholesterol are heavily prescribed. However there have been many reports of serious side effects, including tendon damage or rupture.

Statins drugs can cause tendon damage. A New study shows how it happens. Statins drugs to control cholesterol are heavily prescribed. However there have been many reports of serious side effects, including tendon damage or rupture.

I just read an interesting new paper by Kaleagasioglu et al, in the June 17 issue of the European Journal KSSTA, one of the most widely read Orthopaedic Surgical Journals, which studied the effect of these drugs on the tendons of rats. It looked at the three most widely prescribed statins: simvastatin, atorvastatin and rosuvastatin. All three of the statins caused deterioration of the structure of the tendon. There were also areas of dystrophic calcification found only in the statins treated but not the control group. As with many prescribed drugs, drug benefits are promoted by the pharmaceutical companies after early trials but the side effects and complications only become apparent when the drugs come into widespread use. And with statins there have also been questions raised as to whether the benefits are as significant as has been claimed. Many doctors eschew their use in favor of other more holistic approaches for many patients. This data on tendon damage, in addition to many clinical reports, provide another reason to be cautious in their use.

  • American Academy Regenerative Medicine
  • American Academy and Board of Regenerative Medicine
  • American Orthopaedic Society for Sports Medicine
  • isakos
  • Rush University Medical Center
  • American Association of Nurse Anesthetists
  • American Academy of Orthopaedic Surgeons
  • European Society of Sports Traumatology, Knee Surgery Academy
  • International Cartilage Repair Society